Restylane Lyft in cheeks resulted in a black eye (Photo)

Hello - I had Restylane Lyft injected into my cheeks with the goal to reduce my nasolabial folds. I got a serious black eye from the injections. This picture is 3 days after injection. Is this normal, or should I be concerned?

Doctor Answers 13

Bruising (and swelling) IS EXPECTED following any injection or surgery

Dear Ali0906:

Swelling and Bruising following any injection or surgical procedure are a expected side-effect. Thanks for sharing your photo. You are fortunate not to have developed a hematoma or collection of blood rather than just a bruise, ie: staining of the tissues surrounding the injured blood vessel. Expect it to take 2 to 3 weeks to go away.

While there is no guarantee of no bruising, there are actions to minimize them,

  1. Use a talented and skilled Board Certified Plastic Surgeon of Facial ENT surgeon with plenty of experience
  2. Abstain from drugs and supplements which increase blood "thinning"
  3. Use a blunt tipped needle or cannula. 
  4. Make a proper diagnosis of the problem and treat it anatomically and artfully
  5. Ice before, during and post procedure. 
  6. Head elevation for 24 hours following the procedure
  7. eat pineapple the day before, day of and day after the procedure to breakdown the bruise faster with the bromelain enzyme contained in the fresh fruit 
  8. use a opaque foundation make-up to camoflage
  9. return to your injector for assistance

I hope this is helpful. All the best!


Baltimore Plastic Surgeon
4.9 out of 5 stars 79 reviews

Restylane lyft

You definitely had some bleeding in the subcutaneous tissues.  Arica can help resolve this more quickly.  Anti-inflammatories and ice should be fine at this point for swelling.

Black eye

Bruising and swelling are common side effects after an injection. I recommend that my patients take Arnica tablets after injection to help with the bruising and swelling. But always check with your board-certified injector prior to initiating therapy.

Andrea M. Doyle, MD
East Greenwich Plastic Surgeon
4.7 out of 5 stars 8 reviews

Bruising post restylane lyft treatment

Bruising is possible post treatment. The bruising can be worsened through the use of blood thinners such as aspirin prior to treatment. Restylane lyft requires advanced injection skills. For the best possible treatment, choose an experienced and expert physician injector. At this point, you can address the bruising with the use of Arnica. Consult your injector as he or she will know the scope of the treatment and the specifics about you.

Kris M. Reddy, MD, FACS
West Palm Beach Plastic Surgeon
4.5 out of 5 stars 38 reviews

Bruising Happens...

Anytime you have an injection, there is a risk for bruising.  I always make sure my patients discontinue blood thinners 1-2 weeks prior to injections.  Common blood thinners that make bruising worse are advil, aspirin, NSAIDS, Vitamin E, Fish oil, Avocado and alcohol to name a few.  I also recommend an anti- bruising regimen prior to injection which includes Arnica tablets and bromelain.  If the patient bruises even after these precautions, I recommend Arnica cream 5x a day applied directly to the bruise and offer the patient to come in for IPL treatment.  Good Luck! 

Laurie A. Casas, MD, FACS
Chicago Plastic Surgeon
4.9 out of 5 stars 90 reviews

Black eye?

Thanks for your question. Bruising can occur with injections, but taking aspirin and/or NSAIDS can increase the risks of bruising. Arnica tablets and Arnica cream massage locally will help to get rid of the bruise faster. Best, Dr. ALDO :)

Aldo Guerra, MD
Scottsdale Plastic Surgeon
4.9 out of 5 stars 198 reviews

Restylane Lyft and Bruising

Bruising can happen from injections in the nasolabial area. I would return to my treating physician to see if they offer the V-Beam laser to treat this bruising and take Arnica. Best, Dr. Green

Michele S. Green, MD
New York Dermatologist
5.0 out of 5 stars 71 reviews

Black Eye/Bruising After Restylane Will Fade--Add lasers, Sculptra, skin tightening for nasolabial wrinkle reduction

Some bruising can occur with injections and will fade. Keep in mind that when treating nasolabial wrinkles, a combination approach of lasers, skin tightening, sculptra to build collagen should be used for the best results.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 188 reviews

Bruise after Lyft injection

Laser treatment can help to make a bruise go away faster.  Pulsed dye laser has been reported to help but other lasers could be used as well. Speak to your injector to see if they offer laser treatment for bruises.  In my hands, I can usually avoid bruising by using a blunt-tipped cannula instead of a sharp needle to do the filler injection.  

Regards,

Dr. Ort

Richard Ort, MD
Lone Tree Dermatologic Surgeon
5.0 out of 5 stars 25 reviews

Bruising after injection

Bruising can occur after filler injections in the cheek region.  I prefer to use canula to minimize the risk of bruising. But rest assured this will go away in 1 to 2 weeks


Hardik Soni, MD
Summit Emergency Medicine Physician
5.0 out of 5 stars 43 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.